January  2014, 13(1): 453-481. doi: 10.3934/cpaa.2014.13.453

Lie algebra symmetry analysis of the Helfrich and Willmore surface shape equations

1. 

Department of Mathematics and Information Sciences, Northumbria University, Pandon Building, Camden Street, Newcastle upon Tyne, NE2 1XE, United Kingdom

2. 

INdAM-COFUND Marie Curie Fellow, Mathematisches Institut, Friedrich-Schiller-Universität, Jena, 07737, Germany

Received  April 2013 Revised  April 2013 Published  July 2013

We compute the Lie symmetry algebra of the equation of Helfrich surfaces and we show that it is the algebra of conformal vector fields of $R^2$. We also show that in the particular case of the Willmore surfaces we have to add the homothety vector field of $R^3$ to the aforementioned algebra. We prove that a Helfrich surface that is invariant w.r.t. a conformal symmetry is a helicoid and that all such surface solutions satisfy one and the same system of ordinary differential equations obtained by symmetry reduction. We also show that for the Willmore surface shape equation the symmetry reduction leads to two systems of ODEs. Then we construct explicit solutions in the case of revolution surfaces. The results obtained can be extended to the study of PDE problems in $2$ spatial dimensions admitting conformal Lie symmetries.
Citation: Giovanni De Matteis, Gianni Manno. Lie algebra symmetry analysis of the Helfrich and Willmore surface shape equations. Communications on Pure & Applied Analysis, 2014, 13 (1) : 453-481. doi: 10.3934/cpaa.2014.13.453
References:
[1]

W. A. Beyer and P. J. Channell, A functional equation for the embedding of a homeomorphism of the interval into a flow,, Lecture Notes in Math., 1163 (1985), 7. doi: 10.1007/BFb0076412.

[2]

L. Bianchi, "Lezioni di geometria differenziale,", Vol. 1, (1922).

[3]

J. Eells, The surfaces of Delaunay,, Math. Intelligencer, 9 (1987), 53. doi: 10.1007/BF03023575.

[4]

G. De Matteis, Group Analysis of the Membrane Shape Equation,, in, (2003), 221. doi: 10.1142/9789812704467_0031.

[5]

M. P. do Carmo, "Differential Geometry of Curves and Surfaces,", Prentice-Hall, (1976).

[6]

M. K. Fort Jr., The embedding of homeomorphisms in flows,, Proc. Amer. Math. Soc., 6 (1955), 960. doi: 10.1090/S0002-9939-1955-0080911-2.

[7]

R. Gilmore, "Lie Groups, Lie Algebras, and Some of Their Applications,", Robert E. Krieger Publishing Co., (1994).

[8]

M. Han, Conditions for a Diffeomorphism to be embedded in a $C^r$ flow,, Acta Math. Sinica (N.S.), 4 (1988), 111. doi: 10.1007/BF02560593.

[9]

W. Helfrich, Elastic properties of lipid bilayers: Theory and possible experiments,, Z. Naturforsch, 28c (1973), 693.

[10]

B. G. Konopelchenko, On solutions of the shape equation for membranes and strings,, Phys. Lett. B, 414 (1997), 58. doi: 10.1016/S0370-2693(97)01137-4.

[11]

H. Jian-Guo and O.-Y. Zhong-can, Shape equations of the axisymmetric vesicles,, Phys. Rev. E, 47 (1993), 461. doi: 10.1103/PhysRevE.47.461.

[12]

P. F. Lam, Embedding homeomorphisms in differential flows,, Colloq. Math., 35 (1976), 275.

[13]

P. F. Lam, Embedding a differentiable homeomorphism in a flow subject to a regularity condition on the derivatives of the positive transition homeomorphisms,, J. Differential Equations, 30 (1978), 31. doi: 10.1016/0022-0396(78)90021-9.

[14]

P. F. Lam, Embedding homeomorphisms in $C^1$-flows,, Ann. Mat. Pura Appl., 123 (1980), 11. doi: 10.1007/BF01796537.

[15]

R. A. Leo, L. Martina and G. Soliani, Group analysis of the three-wave resonant system in $(2+1)$-dimensions,, J. Math. Phys., 27 (1986), 2623. doi: 10.1063/1.527280.

[16]

R. Lipowsky and E. Sackman, "Structure and Dynamics of Membranes,", Elsevier Science B.V., (1995).

[17]

G. Manno and R. Vitolo, Geometric aspects of higher order variational principles on submanifolds,, Acta Appl. Math., 101 (2008), 215. doi: 10.1007/s10440-008-9190-x.

[18]

G. Manno, On the geometry of Grassmannian equivalent connections,, Adv. Geom., 8 (2008), 329. doi: 10.1515/ADVGEOM.2008.021.

[19]

G. Manno, F. Oliveri and R. Vitolo, Differential equations uniquely determined by algebras of point symmetries,, Theoret. and Math. Phys., 151 (2007), 843. doi: 10.1007/s11232-007-0069-1.

[20]

L. Martina and P. Winternitz, Analysis and applications of the symmetry group of the multidimensional three-wave resonant interaction problem,, Ann. Physics, 196 (1989), 231. doi: 10.1016/0003-4916(89)90178-4.

[21]

M. A. McKiernan, On the convergence of series of iterates,, Publ. Math. Debrecen, 10 (1963), 30.

[22]

M. Mutz and D. Bensimon, Observation of toroidal vesicles,, Phys. Rev. A, 43 (1991), 4525. doi: 10.1103/PhysRevA.43.4525.

[23]

H. Naito, M. Okuda and O.-Y. Zhong-can, New Solutions to the Helfrich Variation Problem for the Shapes of Lipid Bilayer Vesicles: Beyond Delaunay's Surfaces,, Phys. Rev. Lett., 74 (1995), 4345. doi: 10.1103/PhysRevLett.74.4345.

[24]

D. Nelson, T. Piran and S. Weinberg, "Statistical Mechanics of Membranes and Surfaces,", World Scientific, (1989).

[25]

F. Neuman, Solution to the Problem No. 10 of N. Kamran,, in, (1985), 60.

[26]

P. J. Olver, "Applications of Lie Groups to Differential Equations,", Springer-Verlag, (1993).

[27]

L. V. Ovsiannikov, "Group Analysis of Differential Equations,", Academic Press, (1982).

[28]

L. Peliti, Amphiphilic Membranes,, in, (1994).

[29]

V. Pulov, M. Hadjilazova and I. M. Mladenov, Symmetries and Solutions of the Membrane Shape Equation,, talk given at, (2012).

[30]

R. Schmid, Infinite-dimensional Lie groups and algebras in mathematical physics,, Adv. Math. Phys., (2010). doi: 10.1155/2010/280362.

[31]

M. Schottenholer, "A Mathematical Introduction to Conformal Field Theory,", Lecture Notes in Physics, 759 (2008).

[32]

V. M. Vassilev, P. A. Djondjorov and I. M. Mladenov, Symmetry groups, conservation laws and group-invariant solutions of the membrane shape equation,, Geometry, (2006), 265.

[33]

V. M. Vassilev, P. A. Djondjorov and I. M. Mladenov, On the translationally-invariant solutions of the membrane shape equation,, Geometry, (2007), 312.

[34]

V. M. Vassilev, P. A. Djondjorov and I. M. Mladenov, Cylindrical equilibrium shapes of fluid membranes,, J. Phys. A, 41 (2008). doi: 10.1088/1751-8113/41/43/435201.

[35]

V. M. Vassiliev and I. M. Mladenov, Geometric symmetry groups, conservation laws and group-invariant solutions of the Willmore equation,, Geometry, (2004), 246. doi: 10.7546/giq-5-2004-246-265.

[36]

A. M. Vinogradov, Local symmetries and conservation laws,, Acta Appl. Math., 2 (1984), 21. doi: 10.1007/BF01405491.

[37]

T. J. Willmore, "Riemannian Geometry,", The Clarendon Press, (1993).

[38]

T. J. Willmore, "Total Curvature in Riemannian Geometry,", Ellis Horwood Ltd., (1982).

[39]

L. Weigu and M. Zhang, Embedding flows and smooth conjugacy,, Chinese Ann. Math. Ser. B, 18 (1997), 125.

[40]

P. Winternitz, Group Theory and exact solutions of partially integrable differential systems,, in, 310 (1990), 515. doi: 10.1007/978-94-009-0591-7_20.

[41]

M. Zhang, Embedding problem and functional equations,, Acta Math. Sinica (N.S.), 8 (1992), 148. doi: 10.1007/BF02629935.

[42]

W.-M. Zheng and J. Liu, The Helfrich equation for axisymmetric vesicles as a first integral,, Phys. Rev. E, 48 (1993), 2856. doi: 10.1103/PhysRevE.48.2856.

[43]

O.-Y. Zhong-can, Anchor ring-vesicle membranes,, Phys. Rev. A, 41 (1990), 4517. doi: 10.1103/PhysRevA.41.4517.

[44]

O.-Y. Zhong-can, Ji-Xing Liu and Yu-Zhang Xie, "Geometric Methods in the Elastic Theory of Membranes in Liquid Crystal Phases,", World Scientific, (1999).

show all references

References:
[1]

W. A. Beyer and P. J. Channell, A functional equation for the embedding of a homeomorphism of the interval into a flow,, Lecture Notes in Math., 1163 (1985), 7. doi: 10.1007/BFb0076412.

[2]

L. Bianchi, "Lezioni di geometria differenziale,", Vol. 1, (1922).

[3]

J. Eells, The surfaces of Delaunay,, Math. Intelligencer, 9 (1987), 53. doi: 10.1007/BF03023575.

[4]

G. De Matteis, Group Analysis of the Membrane Shape Equation,, in, (2003), 221. doi: 10.1142/9789812704467_0031.

[5]

M. P. do Carmo, "Differential Geometry of Curves and Surfaces,", Prentice-Hall, (1976).

[6]

M. K. Fort Jr., The embedding of homeomorphisms in flows,, Proc. Amer. Math. Soc., 6 (1955), 960. doi: 10.1090/S0002-9939-1955-0080911-2.

[7]

R. Gilmore, "Lie Groups, Lie Algebras, and Some of Their Applications,", Robert E. Krieger Publishing Co., (1994).

[8]

M. Han, Conditions for a Diffeomorphism to be embedded in a $C^r$ flow,, Acta Math. Sinica (N.S.), 4 (1988), 111. doi: 10.1007/BF02560593.

[9]

W. Helfrich, Elastic properties of lipid bilayers: Theory and possible experiments,, Z. Naturforsch, 28c (1973), 693.

[10]

B. G. Konopelchenko, On solutions of the shape equation for membranes and strings,, Phys. Lett. B, 414 (1997), 58. doi: 10.1016/S0370-2693(97)01137-4.

[11]

H. Jian-Guo and O.-Y. Zhong-can, Shape equations of the axisymmetric vesicles,, Phys. Rev. E, 47 (1993), 461. doi: 10.1103/PhysRevE.47.461.

[12]

P. F. Lam, Embedding homeomorphisms in differential flows,, Colloq. Math., 35 (1976), 275.

[13]

P. F. Lam, Embedding a differentiable homeomorphism in a flow subject to a regularity condition on the derivatives of the positive transition homeomorphisms,, J. Differential Equations, 30 (1978), 31. doi: 10.1016/0022-0396(78)90021-9.

[14]

P. F. Lam, Embedding homeomorphisms in $C^1$-flows,, Ann. Mat. Pura Appl., 123 (1980), 11. doi: 10.1007/BF01796537.

[15]

R. A. Leo, L. Martina and G. Soliani, Group analysis of the three-wave resonant system in $(2+1)$-dimensions,, J. Math. Phys., 27 (1986), 2623. doi: 10.1063/1.527280.

[16]

R. Lipowsky and E. Sackman, "Structure and Dynamics of Membranes,", Elsevier Science B.V., (1995).

[17]

G. Manno and R. Vitolo, Geometric aspects of higher order variational principles on submanifolds,, Acta Appl. Math., 101 (2008), 215. doi: 10.1007/s10440-008-9190-x.

[18]

G. Manno, On the geometry of Grassmannian equivalent connections,, Adv. Geom., 8 (2008), 329. doi: 10.1515/ADVGEOM.2008.021.

[19]

G. Manno, F. Oliveri and R. Vitolo, Differential equations uniquely determined by algebras of point symmetries,, Theoret. and Math. Phys., 151 (2007), 843. doi: 10.1007/s11232-007-0069-1.

[20]

L. Martina and P. Winternitz, Analysis and applications of the symmetry group of the multidimensional three-wave resonant interaction problem,, Ann. Physics, 196 (1989), 231. doi: 10.1016/0003-4916(89)90178-4.

[21]

M. A. McKiernan, On the convergence of series of iterates,, Publ. Math. Debrecen, 10 (1963), 30.

[22]

M. Mutz and D. Bensimon, Observation of toroidal vesicles,, Phys. Rev. A, 43 (1991), 4525. doi: 10.1103/PhysRevA.43.4525.

[23]

H. Naito, M. Okuda and O.-Y. Zhong-can, New Solutions to the Helfrich Variation Problem for the Shapes of Lipid Bilayer Vesicles: Beyond Delaunay's Surfaces,, Phys. Rev. Lett., 74 (1995), 4345. doi: 10.1103/PhysRevLett.74.4345.

[24]

D. Nelson, T. Piran and S. Weinberg, "Statistical Mechanics of Membranes and Surfaces,", World Scientific, (1989).

[25]

F. Neuman, Solution to the Problem No. 10 of N. Kamran,, in, (1985), 60.

[26]

P. J. Olver, "Applications of Lie Groups to Differential Equations,", Springer-Verlag, (1993).

[27]

L. V. Ovsiannikov, "Group Analysis of Differential Equations,", Academic Press, (1982).

[28]

L. Peliti, Amphiphilic Membranes,, in, (1994).

[29]

V. Pulov, M. Hadjilazova and I. M. Mladenov, Symmetries and Solutions of the Membrane Shape Equation,, talk given at, (2012).

[30]

R. Schmid, Infinite-dimensional Lie groups and algebras in mathematical physics,, Adv. Math. Phys., (2010). doi: 10.1155/2010/280362.

[31]

M. Schottenholer, "A Mathematical Introduction to Conformal Field Theory,", Lecture Notes in Physics, 759 (2008).

[32]

V. M. Vassilev, P. A. Djondjorov and I. M. Mladenov, Symmetry groups, conservation laws and group-invariant solutions of the membrane shape equation,, Geometry, (2006), 265.

[33]

V. M. Vassilev, P. A. Djondjorov and I. M. Mladenov, On the translationally-invariant solutions of the membrane shape equation,, Geometry, (2007), 312.

[34]

V. M. Vassilev, P. A. Djondjorov and I. M. Mladenov, Cylindrical equilibrium shapes of fluid membranes,, J. Phys. A, 41 (2008). doi: 10.1088/1751-8113/41/43/435201.

[35]

V. M. Vassiliev and I. M. Mladenov, Geometric symmetry groups, conservation laws and group-invariant solutions of the Willmore equation,, Geometry, (2004), 246. doi: 10.7546/giq-5-2004-246-265.

[36]

A. M. Vinogradov, Local symmetries and conservation laws,, Acta Appl. Math., 2 (1984), 21. doi: 10.1007/BF01405491.

[37]

T. J. Willmore, "Riemannian Geometry,", The Clarendon Press, (1993).

[38]

T. J. Willmore, "Total Curvature in Riemannian Geometry,", Ellis Horwood Ltd., (1982).

[39]

L. Weigu and M. Zhang, Embedding flows and smooth conjugacy,, Chinese Ann. Math. Ser. B, 18 (1997), 125.

[40]

P. Winternitz, Group Theory and exact solutions of partially integrable differential systems,, in, 310 (1990), 515. doi: 10.1007/978-94-009-0591-7_20.

[41]

M. Zhang, Embedding problem and functional equations,, Acta Math. Sinica (N.S.), 8 (1992), 148. doi: 10.1007/BF02629935.

[42]

W.-M. Zheng and J. Liu, The Helfrich equation for axisymmetric vesicles as a first integral,, Phys. Rev. E, 48 (1993), 2856. doi: 10.1103/PhysRevE.48.2856.

[43]

O.-Y. Zhong-can, Anchor ring-vesicle membranes,, Phys. Rev. A, 41 (1990), 4517. doi: 10.1103/PhysRevA.41.4517.

[44]

O.-Y. Zhong-can, Ji-Xing Liu and Yu-Zhang Xie, "Geometric Methods in the Elastic Theory of Membranes in Liquid Crystal Phases,", World Scientific, (1999).

[1]

E. García-Toraño Andrés, Bavo Langerock, Frans Cantrijn. Aspects of reduction and transformation of Lagrangian systems with symmetry. Journal of Geometric Mechanics, 2014, 6 (1) : 1-23. doi: 10.3934/jgm.2014.6.1

[2]

Rafael De La Llave, Victoria Sadovskaya. On the regularity of integrable conformal structures invariant under Anosov systems. Discrete & Continuous Dynamical Systems - A, 2005, 12 (3) : 377-385. doi: 10.3934/dcds.2005.12.377

[3]

Mike Crampin, Tom Mestdag. Reduction of invariant constrained systems using anholonomic frames. Journal of Geometric Mechanics, 2011, 3 (1) : 23-40. doi: 10.3934/jgm.2011.3.23

[4]

Isaac A. García, Jaume Giné. Non-algebraic invariant curves for polynomial planar vector fields. Discrete & Continuous Dynamical Systems - A, 2004, 10 (3) : 755-768. doi: 10.3934/dcds.2004.10.755

[5]

Carsten Collon, Joachim Rudolph, Frank Woittennek. Invariant feedback design for control systems with lie symmetries - A kinematic car example. Conference Publications, 2011, 2011 (Special) : 312-321. doi: 10.3934/proc.2011.2011.312

[6]

Luigi Montoro. On the shape of the least-energy solutions to some singularly perturbed mixed problems. Communications on Pure & Applied Analysis, 2010, 9 (6) : 1731-1752. doi: 10.3934/cpaa.2010.9.1731

[7]

Susanna Terracini, Juncheng Wei. DCDS-A Special Volume Qualitative properties of solutions of nonlinear elliptic equations and systems. Preface. Discrete & Continuous Dynamical Systems - A, 2014, 34 (6) : i-ii. doi: 10.3934/dcds.2014.34.6i

[8]

Morched Boughariou. Closed orbits of Hamiltonian systems on non-compact prescribed energy surfaces. Discrete & Continuous Dynamical Systems - A, 2003, 9 (3) : 603-616. doi: 10.3934/dcds.2003.9.603

[9]

Martin Bauer, Philipp Harms, Peter W. Michor. Sobolev metrics on shape space of surfaces. Journal of Geometric Mechanics, 2011, 3 (4) : 389-438. doi: 10.3934/jgm.2011.3.389

[10]

Pablo Aguirre, Eusebius J. Doedel, Bernd Krauskopf, Hinke M. Osinga. Investigating the consequences of global bifurcations for two-dimensional invariant manifolds of vector fields. Discrete & Continuous Dynamical Systems - A, 2011, 29 (4) : 1309-1344. doi: 10.3934/dcds.2011.29.1309

[11]

Michael Hochman. Smooth symmetries of $\times a$-invariant sets. Journal of Modern Dynamics, 2018, 13: 187-197. doi: 10.3934/jmd.2018017

[12]

Pei Ma, Yan Li, Jihui Zhang. Symmetry and nonexistence of positive solutions for fractional systems. Communications on Pure & Applied Analysis, 2018, 17 (3) : 1053-1070. doi: 10.3934/cpaa.2018051

[13]

Frank D. Grosshans, Jürgen Scheurle, Sebastian Walcher. Invariant sets forced by symmetry. Journal of Geometric Mechanics, 2012, 4 (3) : 271-296. doi: 10.3934/jgm.2012.4.271

[14]

Pietro-Luciano Buono, Daniel C. Offin. Instability criterion for periodic solutions with spatio-temporal symmetries in Hamiltonian systems. Journal of Geometric Mechanics, 2017, 9 (4) : 439-457. doi: 10.3934/jgm.2017017

[15]

Henrique Bursztyn, Alejandro Cabrera. Symmetries and reduction of multiplicative 2-forms. Journal of Geometric Mechanics, 2012, 4 (2) : 111-127. doi: 10.3934/jgm.2012.4.111

[16]

Christos Sourdis. On the growth of the energy of entire solutions to the vector Allen-Cahn equation. Communications on Pure & Applied Analysis, 2015, 14 (2) : 577-584. doi: 10.3934/cpaa.2015.14.577

[17]

Leonardo Câmara, Bruno Scárdua. On the integrability of holomorphic vector fields. Discrete & Continuous Dynamical Systems - A, 2009, 25 (2) : 481-493. doi: 10.3934/dcds.2009.25.481

[18]

Jifeng Chu, Zhaosheng Feng, Ming Li. Periodic shadowing of vector fields. Discrete & Continuous Dynamical Systems - A, 2016, 36 (7) : 3623-3638. doi: 10.3934/dcds.2016.36.3623

[19]

P. Adda, J. L. Dimi, A. Iggidir, J. C. Kamgang, G. Sallet, J. J. Tewa. General models of host-parasite systems. Global analysis. Discrete & Continuous Dynamical Systems - B, 2007, 8 (1) : 1-17. doi: 10.3934/dcdsb.2007.8.1

[20]

BronisŁaw Jakubczyk, Wojciech Kryński. Vector fields with distributions and invariants of ODEs. Journal of Geometric Mechanics, 2013, 5 (1) : 85-129. doi: 10.3934/jgm.2013.5.85

2017 Impact Factor: 0.884

Metrics

  • PDF downloads (5)
  • HTML views (0)
  • Cited by (0)

Other articles
by authors

[Back to Top]